Can A Fat Graft Be Dissolved With Steroid Injections?
Q: Dr. Eppley, I had a fat graft 4 years ago that I am unhappy with. I have too much fat particularly along the jowl line and near my masseter/jaw area. It feels as if some of the fat near the sides of my jaw/masseter has calcified. Do you think that either 5FU or diluted Kenalog could help in either of these locations? I realize that Kenalog could cause a dent, but perhaps a dent near the jowl would look good versus an area where there is soft tissue only?
A: While injected fat grafts have the potential to undergo located areas of calcification, that is more common in the breasts and buttocks where large volumes of fat are placed. Calcified areas in facial fat grafting are much more unlikely due too smaller graft sizes and better blood supply of the facial tissues. If a fat graft is calcified, I doubt at this point that this fat can be ‘dissolved’. However if the fat is soft even though it is an ‘old graft’, it still may be susceptible to the effects of triamcinolone. (Kenalog) I would start off with a very low concentration (like 5mg/ml) and give it 4 to 6 weeks before repeating or increasing the concentration. If steroids are injected in low concentrations over time you should have success of thinning it out without creating the reverse problem of indentations.
Dr. Barry Eppley